Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 16, 2001, 5:08 PM MDT for Los Alamos County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 16, 2001, 5:08 PM MDT (23:08 UTC)
- Expired
- Aug 16, 2001, 5:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Los Alamos County, NM
The radar
The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS55 KABQ 162309 SVRABQ NMC028-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 508 PM MDT THU AUG 16 2001 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 530 PM MDT * AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 4 MILES NORTH OF LOS ALAMOS...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER LOS ALAMOS AT 515 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3589 10624 3599 10631 3591 10638 3583 10626
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:25 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 16, 4:25 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 425 PM MDT THU AUG 16 2001 WEAK UPPER DISTURBANCE W CO/E UT...ALONG WITH A BIT OF A H5 COLD POOL AND UPPER LEVEL DIFFLUENCE AND WEAK SPEED MAX IN THE UT/W CO AREA... DROPPING SEWRD...DID MANAGE TO TRIGGER A FEW SHOWERS AND STORMS AS FAR W IN NM AS THE CHUSKAS SOUTHWARD. ALSO NOTING RATHER RAPID DEVELOPMENT IN RIO ARRIBA COUNTY...LIKELY IN PART HELPED BY DYNAMICS OF SAID UPPER DISTURBANCE. STILL A LITTLE BETTER MOISTURE CENTRAL MOUNTAIN CHAIN AND EASTWARD FOR FEATURE TO ACT ON...BUT JUST ENOUGH THAT WILL KEEP IN MOSTLY LOW EVENING POPS W TONIGHT. MESO ETA BOUNDARY LAYER INDICATIONS ARE THAT NEAR SURFACE FLOW INCREASES FROM MAINLY S THROUGH ABOUT 06Z ACROSS RIO GRANDE VALLEY WHICH COULD HELP MAINTAIN S/SE BOUND STORMS HEADING TOWARD THAT AREA. EXPECT A BIT FURTHER DRYING FOR MOST OF NW AND PARTS CENTRAL NM FRI AND LITTLE OR NO LOW LEVEL MOISTURE RECHARGE FROM E/SE. MODELS DISAGREE SHARPLY WITH POSITION OF WEAK SURFACE BOUNDARY BY LATE FRI ACROSS E NM. PICK A LOCATION...ANYWHERE FROM EXTREME NE CORNER NM BY 00Z SAT OR SE NM. SINCE HARD TO FIND SIGNIFICANT BOUNDARY N/NE OF NM THIS AFTERNOON...AND MODELS IN SUCH DISAGREEMENT...WON/T EMPHASIZE IT MUCH THOUGH WILL INCREASE POPS SLIGHTLY NE FRI AND FRI NITE. OVERALL AGREE GENERALLY...WITH A FEW TWEAKS...WITH FWC TEMPS AND POPS. NO MAJOR CHANGE TO EXTENDED. 43 ABQ BA 061/091 062/093 063 43211 SAF BA 054/087 054/088 055 43211 TCC BB 062/093 065/092 065 43222 .ABQ...NONE.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:04 PM MDT | Flash Flood Warning | ABQ | Mora | 116 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.